North Carolina, 2011

Hail and Damaging Wind in North Carolina, May 22, 2011

May 22, 2011 · NWS RAH · 2 events in 1 county or zone

Strong daytime heating combined with the passage of weak shortwave disturbances aloft resulted in isolated severe hail and severe thunderstorm wind damage in Hoke County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RAH wrote it up.

Strong daytime heating combined with the passage of weak shortwave disturbances aloft resulted in isolated severe hail and severe thunderstorm wind damage in Hoke County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at May 22, 1:58 PM EST, 4 hours 5 minutes earlier.

Area forecast discussion, May 22, 1:58 PM EST, 4 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
258 PM EDT SUN MAY 22 2011

.SYNOPSIS...
HIGH PRESSURE JUST OFFSHORE THE EAST COAST WILL PROMOTE INCREASINGLY
WARM AND HUMID SOUTH SOUTHWESTERLY FLOW OVER OUR REGION THROUGH THE
MIDDLE OF THE WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 230 PM SUNDAY...

LATEST UPPER AIR ANALYSIS INDICATES A TROUGH AXIS EXTENDING ACROSS
CENTRAL NC. THIS AXIS IS EXPECTED TO CONTINUE TO DRIFT EASTWARD...
EVENTUALLY SHIFTING OFFSHORE LATER TONIGHT. AS THIS RIDGE SHIFTED
EAST...INCREASING SOUTH/SOUTHWESTERLY HAS RESULTED IN BOTH WARMER
AND MORE MOIST AIR. A COUPLE OF WEAK MID LEVEL IMPULSES (ASSOCIATED
WITH THE CURRENT ACTIVITY OVER TN) WILL MOVE ACROSS THE AREA THROUGH
THE OVERNIGHT HOURS WHICH WILL RESULT IN COOLER TEMPS ALOFT...THUS
INCREASING LAPSE RATES. ALSO INSTABILITY WILL BE ON THE INCREASE...
WITH CAPE VALUES PROGGED TO REACH 1000-2000 J/KG THIS AFTERNOON. ALL
THIS SHOULD RESULT IN ISOLATED TO SCATTERED SHOWERS/STORMS LATER
THIS AFTERNOON/EVENING...PARTICULARLY ACROSS THE WESTERN HALF OF THE
FORECAST AREA WHERE THE STEEPEST LAPSE RATES AND HIGHEST INSTABILITY
IS PROJECTED. HI RES REFLECTIVITY MODELS SHOW CONVECTION DEVELOPING
AND MOVING OVER THE MOUNTAINS THIS AFTERNOON AND THEN MOVING
EASTWARD ACROSS THE TRIAD AND TOWARD THE TRIANGLE LATER THIS
AFTERNOON AND EVENING (HRRR HAS BEEN PERFORMING THE BEST WITH
RESPECT TO THE TIMING OF THIS ACTIVITY...SO HAVE FOLLOWED THIS FOR
THE TIMING OF THE PRECIP INTO OUR AREA). INSTABILITY DECREASES
FURTHER EAST ACROSS THE FORECAST AREA WHERE FAIRLY DRY AIR REMAINS
IN PLACE (PER THE LATEST SURFACE ANALYSIS). THEREFORE...AM EXPECTING
THE CONVECTION TO DIMINISH AS IT MOVES INTO THE LESS STABLE AIR
MASS...PARTICULARLY EAST OF THE TRIANGLE. OVERNIGHT LOWS ARE
EXPECTED TO BE SLIGHTLY WARMER...GENERALLY IN THE MID 60S AREAWIDE.
AREAS OF STRATUS AND/OR FOG MAY DEVELOP TOWARDS SUNRISE...ESPECIALLY
IN AREAS THAT RECEIVE ANY PRECIP.

&&

.SHORT TERM /MONDAY AND MONDAY NIGHT/...
AS OF 245 PM SUNDAY...

WITH CONTINUED SOUTH/SOUTHWESTERLY FLOW...THE AIRMASS ACROSS CENTRAL
NC WILL CONTINUE TO BECOME WARMER AND MORE MOIST...BRINGING A
SUMMER-LIKE FEEL TO THE REGION. IN FACT...AFTERNOON HIGHS ARE
EXPECTED TO TOP OUT IN THE LOW TO MID 90S. WEAK SURFACE PIEDMONT
TROUGHING WILL SUPPORT ISOLATED DIURNALLY DRIVEN AFTERNOON/EVENING
THUNDERSTORMS ACROSS THE FORECAST AREA. STEEP LAPSE RATES (AROUND
7C/KM) AND MODERATE TO STRONG INSTABILITY (UP TO 2500-3000 J/KG) IS
PROGGED TO BE IN PLACE ACROSS THE ENTIRE FORECAST AREA. HOWEVER...
MID LEVEL FLOW IS EXPECTED TO BE STRONGEST NEAR THE NC/VA
BORDER...WHICH MAY RESULT IN THE BEST COVERAGE OF PRECIP OCCURRING
ACROSS THE NORTHERN PORTIONS OF THE CWA. SOME OF THE STORMS MAY
BECOME STRONG TO SEVERE AND BE CAPABLE OF PRODUCING LARGE
HAIL...DAMAGING WINDS...AND EXCESSIVE LIGHTNING. STORMS SHOULD
DIMINISH THROUGH THE EVENING HOURS...WITH THE LOSS OF DAYTIME
HEATING. ANOTHER LATE NIGHT/EARLY MORNING OF STRATUS/FOG...WITH
OVERNIGHT LOWS GENERALLY IN THE UPPER 60S TO NEAR 70 DEGREES.

&&

.LONG TERM /TUESDAY THROUGH SUNDAY/...
AS OF 230 PM SUNDAY...

CENTRAL NC REMAINS POISED TO SEE SOME WEAK DISTURBANCES MOVE ACROSS
THE AREA ON TUESDAY ATOP THE FLATTENING OF THE MID LEVEL LEVEL RIDGE
ACROSS THE EASTERN US. WEAK UPPER FORCING TIED TO THESE DISTURBANCES
ALONG WITH THE WEAK SFC PIEDMONT TROUGH IN PLACE WILL SUPPORT AN
ISOLATED LATE DAY THUNDERSTORM.

BY WEDNESDAY...MODEL DIFFERENCES ARISE WITH THE NEXT WEATHER SYSTEM
WITH THE PROGRESSIVE/LESS AMPLIFIED MODEL SOLUTION OF THE GFS
QUICKLY KICKING SOUTHERN STREAM WAVE OVER THE CENTRAL PLAINS
EASTWARD ACROSS THE MS VALLEY AND INTO THE CENTRAL/SOUTHERN
APPALACHIANS BY EARLY FRIDAY. MEANWHILE...THE EC...WHICH HAS EXHIBITED
BETTER RUN-TO-RUN CONTINUITY...SUGGESTS A SLOWING AND DEEPENING OF
THE AFOREMENTIONED LEAD SOUTHERN STREAM TROUGH AS  SHORTWAVE ENERGY
DIVING SOUTHEAST OUT OF CANADA. FROM A SYNOPTIC STAND POINT...THE
SLOWER TIMING OF THE EC AND CANADIAN MAKES SENSE GIVEN THE RIDGE
AXIS OFF THE EASTERN SEABOARD. THUS WILL HOLD OFF THE BETTER RAIN
CHANCES UNTIL LATE FRIDAY INCREASING INTO THE WEEKEND WITH EARLY
INDICATIONS OF A VERY WET/ACTIVE MEMORIAL DAY WEEKEND WITH DEEP GOM
MOISTURE TRANSPORT INTO THE AREA AHEAD OF THE
SLOW MOVING SYSTEM.

TEMPERATURES WILL CONTINUE WELL ABOVE NORMAL THROUGH THURSDAY...FLIRTING
WITH SOME RECORD HIGH TEMPERATURES (SEE CLIMATE SECTION BELOW).
DAYTIME HIGHS 90 TO 95...APPROXIMATELY 10 TO 12 DEGREES F ABOVE
NORMAL. TEMPERATURES WILL COOL OFF INTO THE MID 80S AS
MOISTURE/CLOUDS AND RAIN CHANCES RETURN BY THE WEEKEND. MILD
OVERNIGHT LOWS THROUGH THE PERIOD...65 TO 70.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
AS OF 200 PM SUNDAY...

WITH SURFACE HIGH PRESSURE SHIFTING OFFSHORE TODAY...THE AIRMASS HAS
BECOME INCREASINGLY WARM AND MOIST WITH THE SOUTH/SOUTHWESTERLY
FLOW. AS A WEAK UPPER LEVEL DISTURBANCE APPROACHES THE AREA FROM THE
WEST...THE COMBINATION OF THE INCREASING HEAT AND HUMIDITY WILL
RESULT IN SCATTERED THUNDERSTORMS LATER THIS AFTERNOON AND EVENING.
LOCATIONS FROM THE TRIANGLE AND WEST (KRDU, KGSO, KINT) HAVE THE
BEST CHANCE OF SEEING ANY PRECIP. STORMS SHOULD DIMINISH AS THEY
MOVE EAST AND ENCOUNTER MORE STABLE AIR. OUTSIDE OF ANY CONVECTIVE
ACTIVITY...VFR CONDITIONS ARE EXPECTED TO PERSIST THROUGH EARLY
TONIGHT. HOWEVER...AREAS OF IFR/LIFR STRATUS AND/OR FOG MAY DEVELOP
CLOSE TO SUNRISE...ESPECIALLY ACROSS AREAS THAT RECEIVE ANY RAINFALL
TONIGHT. VFR CONDITIONS WILL RETURN TO THE REGION BY MID MORNING...
WITH SOUTH/SOUTHWESTERLY FLOW INCREASING TO ABOUT 10-15 MPH.

OUTLOOK: ISOLATED TO SCATTERED AFTERNOON AND EVENING THUNDERSTORMS
-- WITH HIGHEST COVERAGE MONDAY -- AND BRIEF MVFR-IFR STRATUS/FOG
EACH MORNING...ARE EXPECTED IN CONTINUED WARM AND INCREASINGLY HUMID
CONDITIONS THROUGH THE END OF THE WEEK.

&&

.CLIMATE/...

DAILY RECORD TEMPERATURES FOR MAY 23-27.

RALEIGH-DURHAM AIRPORT (RDU)

DATE    MAX     YEAR    MIN     YEAR  LO MAX    YEAR  HI MIN    YEAR

23	95      1953	38	2002	63	1967	72	1953
24	95	1944	43	1963	61	1985	70	1955
25	93	2004	43	1967	65	1990	70	2004
26	94	1953	43	1979	58	1992	70	2004
27	92	1944	41	1961	61	1961	72	1991

PIEDMONT TRIAD AIRPORT (GSO)

DATE    MAX     YEAR    MIN     YEAR  LO MAX    YEAR  HI MIN    YEAR

23	96	1941	38	2002	59	1931	70	1953
24	92	1975	38	1931	57	1935	69	1955
25	94	1953	43	1956	66	1968	69	2004
26	93	1953	42	1930	61	1992	69	1965
27	95	1941	40	1961	62	1963	72	1991

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...MWS
NEAR TERM...KRR
SHORT TERM...KRR
LONG TERM...CBL
AVIATION...KRR/MWS
CLIMATE...CBL
Hazardous weather outlook, May 22, 3:52 AM EST, 14 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
452 AM EDT SUN MAY 22 2011

NCZ007>009-021>025-038>041-073>077-083>086-231130-
PERSON-GRANVILLE-VANCE-FORSYTH-GUILFORD-ALAMANCE-ORANGE-DURHAM-
DAVIDSON-RANDOLPH-CHATHAM-WAKE-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-
ANSON-RICHMOND-SCOTLAND-HOKE-
452 AM EDT SUN MAY 22 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED THUNDERSTORMS WITH GUSTY WINDS UP TO 45 OR 50 MPH CAN BE
EXPECTED LATE THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

SCATTERED THUNDERSTORMS...THE STRONGEST OF WHICH WILL PRODUCE DAMAGING
WINDS IN EXCESS OF 55 OR 60 MPH...QUARTER SIZE OR SLIGHTLY LARGER
HAIL...AND EXCESSIVE LIGHTNING...WILL BE POSSIBLE MONDAY AFTERNOON AND
EVENING.

THERE IS A THREAT OF ADDITIONAL THUNDERSTORMS...MORE ISOLATED IN
NATURE...EACH AFTERNOON AND EVENING THROUGHOUT THE WEEK. DESPITE
LESSER COVERAGE THAN MONDAY...THESE STORMS WILL ALSO BE CAPABLE OF
PRODUCING DAMAGING WINDS...LARGE HAIL...AND EXCESSIVE LIGHTNING.

NCZ010-011-026>028-042-043-078-088-089-231130-
WARREN-HALIFAX-FRANKLIN-NASH-EDGECOMBE-JOHNSTON-WILSON-WAYNE-
CUMBERLAND-SAMPSON-
452 AM EDT SUN MAY 22 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

SCATTERED THUNDERSTORMS...THE STRONGEST OF WHICH WILL PRODUCE DAMAGING
WINDS IN EXCESS OF 55 OR 60 MPH...QUARTER SIZE OR SLIGHTLY LARGER
HAIL...AND EXCESSIVE LIGHTNING...WILL BE POSSIBLE MONDAY AFTERNOON AND
EVENING.

THERE IS A THREAT OF ADDITIONAL THUNDERSTORMS...MORE ISOLATED IN
NATURE...EACH AFTERNOON AND EVENING THROUGHOUT THE WEEK. DESPITE
LESSER COVERAGE THAN MONDAY...THESE STORMS WILL ALSO BE CAPABLE OF
PRODUCING DAMAGING WINDS...LARGE HAIL...AND EXCESSIVE LIGHTNING.

MWS

In the hours before

Special weather statement, May 22, 4:59 PM EST, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
559 PM EDT SUN MAY 22 2011

NCZ086-088-222245-
CUMBERLAND-HOKE-
559 PM EDT SUN MAY 22 2011

...A STRONG THUNDERSTORM WILL MOVE SLOWLY TO THE SOUTHEAST ACROSS
CUMBERLAND AND HOKE COUNTIES THROUGH 645 PM EDT...

AT 552 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM
NEARLY STATIONARY 8 MILES NORTH OF ROCKFISH...OR ABOUT 7 MILES
SOUTHWEST OF FORT BRAGG.

RADAR RAINFALL ESTIMATES INDICATE ONE TO TWO INCHES OF RAIN HAS
ALREADY FALLEN ACROSS NORTHEASTERN HOKE COUNTY...AND ANOTHER ONE TO
ONE AND A HALF INCHES WILL BE POSSIBLE INTO WESTERN CUMBERLAND
COUNTY AS THIS STORM MOVES SLOWLY TO THE SOUTHEAST AT 5 MPH.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...ROCKFISH.

HAZARDS INCLUDE...
GUSTY WINDS OF 30 TO 40 MPH.

HEAVY RAINFALL AND MINOR FLOODING.

THIS STORM WILL PRODUCE HEAVY RAINFALL...WHICH WILL CAUSE MINOR
FLOODING OF LOW LYING AREAS INCLUDING DITCHES...CREEKS...ROADWAYS AND
AREAS OF POOR DRAINAGE. AVOID THESE AREAS AND DO NOT CROSS FLOODED
ROADS. MOTORISTS SHOULD ALSO REDUCE DRIVING SPEEDS TO AVOID
HYDROPLANING.

&&

LAT...LON 3512 7922 3518 7915 3517 7912 3518 7910
      3519 7909 3520 7906 3504 7892 3489 7911
TIME...MOT...LOC 2152Z 323DEG 5KT 3509 7910

22

The radar

The Raleigh/Durham radar (KRAX), 94 km away, was scanning. The volume nearest the first event began at 23:03 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Hoke

When
May 22, 6:03 PM EST
Where
Hoke County, 2.36 mi SSE of Rockfish
Measured
1 in hail
Reported by
Public
Coordinates
34.950, -79.050

Quarter size hail lasted for 10 minutes.

Thunderstorm Wind, Hoke

When
May 22, 6:05 PM EST
Where
Hoke County, 1.13 mi E of Arabia
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
34.950, -79.100

A roof was blown off of a trailer.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2011Every state in 2011This day in weather historyWarnings in North Carolina, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 311354, 311356.